Bleeds

Can anyone please tell me if the higher amount of warfarin taken causes bleeds or do they just happen. When I first came on here I had a terrible bleed in my arm after blood was taken and my INR that day was 7.6 but I was only on a daily dose of 3mg. I could not get my head around this as I dont smoke or drink now. Nothing different happened between the last time I went to clinic the week before.

9 Replies

oldestnewest
  • Hi Dottiland, I have been on warfarin for 10 years now and every 3/4 months I get nose bleeds down the back of my throat ,which last 2/3 weeks my doctor sent me for chest xrays and to an ENT doctor all of which came back clear (this is the third time that I have been ckecked out).My dose of warfain is 5 mg but my inr can range from 2.0 / 4.0 , The ENT consultant said you will have to live with it , or risk a stroke, I know it is a worry when you bleed but just let you Doctor know what is going on, all the very best to you George.

  • I was obviously unlucky as my bleeds were spontaneous, I was having my INR checked every 8 weeks which was the policy of my Gp's practice. In retrospect that obviously wasn't often enough.

  • Gosh that was a high INR!! Really don't know why i t should have shot up so quickly within a week No wonder you had a bleed. Oddly, I had nose bleeds for most of my life, but when I started taking warfarin they disappeared.

  • I'm on 8mg of warfarin a day, and our warfarin nurse said the INR is not related to the amount of warfarin you take but to the amount you need yourself to get to the right INR, if that makes sense, so 3mg could be too much for one person and 8mg not enough for another. Some people seem to have relatively stable INRs and others struggle, and I'm not sure they fully understand why. I'm sorry to hear you had such an alarming experience - from what Bob has said in the past, the chances of a bleed are lower than our chance of having a stroke, so we are trying to balance risks, really... Not an easy thing to do but we have to I guess - I do think regular monitoring is needed. I hope you stay well!

    Lis

  • I'm in range usually and I don't get bleeds. Any cuts tend to take longer to clot but that's all. I met a guy at the Patients Day who's Warfarin dose was 1mg a day. Sounds like your dose is too high for you. I would phone the clinic and speak to an AG nurse direct or go see them or your doc.

    Good luck

    Koll

  • This has nothing to do with warfarin: just a side note. I had nose bleeds for 40 years and doctors tried all the normal ways to stop them. Then a friend told me to stop drinking milk, and I haven't had nose bleeds for 25 years. Only goes to show, we need to pay careful attention to our bodies and especially with what we influence them; since, for some of us, we are impacted in ways different from others. Doctors try solutions but they are not us and unfortunately they often don't listen to us since they often think and we often expect that they know best. I think it should be a joint, progressive effort and doctors should encourage this approach more often, especially when the tried and true remedies don't work for us.

  • I had a groin haematoma after my first ablation and a rectus sheath one after a fall plus a nose bleed that all needed 4 days in hospital. I have small nose bleeds every morning and sometimes during the day but it seems to have calmed down now that I am on dabigatran. I have to go back on warfarin for the next ablation. I am not looking forward to it.

  • Our clinic nurse says a lot but not all depends on one's diet. For example if my INR gets too high one month she tells me to have more greens such as romaine lettuce during the week. My husband and I try to have at least 2 salads per week. Whatever you eat in the way of greens it needs to be consistent.

    Heather

  • It is pretty normal to bleed more than normal after having a blood draw while on Warfarin or any anticoagulant.

    I never did well on warfarin (had a very bad bleed in a thyroid) & am now on Xarelto which doesn't require any blood draws or does it have any diet restrictions (but it is very expensive if you don't have insurance)

You may also like...